Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 32, NWS Cheyenne, WY

May 16, 2000Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 16, 2000, 7:05 PM MDT for Platte County, Wyoming. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 16, 2000, 7:05 PM MDT (01:05 UTC)
Expired
May 16, 2000, 7:45 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 148 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:07 PM MDTHail 0.75Wheatland, WY
May 16, 7:07 PM MDTTornado F0Guernsey, WYBrief tornado touched down, but caused no damage.
May 16, 7:40 PM MDTHail 1.75Guernsey, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 5:00 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS55 KCYS 170106
SVRCYS
WYC031-170145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
705 PM MDT TUE MAY 16 2000

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 745 PM MDT

* AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 25 MILES NORTHWEST OF WHEATLAND...OR 13 MILES 
SOUTHEAST OF GLENDO...MOVING EAST AT 25 MPH.  THIS SEVERE 
THUNDERSTORM WILL LIKELY PRODUCE LARGE HAIL AND GUSTY WINDS.

OTHER LOCATIONS IN THE WARNING INCLUDE GLENDO

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING 
FOR MUCH OF EASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4260 10527 4226 10524 4230 10468 4260 10468

EMANUEL

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:15 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, May 16, 1:15 PM MDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT TUE MAY 16 2000

SVR TSTM ACTVTY STILL LOOKS GOOD THRU ERY TNGT IN FAR ERN WY AND THE
WRN NEB PNHNDL AND WILL CONT THE MENTION IN THE FCST.  WITH THE CURRENT
WIND PROFILE AND BRNS..LRG HAIL AND SOME TORNADOES STILL A GOOD BET.
INTERESTING DIFFERNECE IN LAPS CAPE AND LIS AND GOES SOUNDER CAPE AND
LIS ERY THIS AFTN.  18Z LAPS CAPE HAD ARND 3400 NEAR WHILE THE GOES
SOUNDER HAD ARND 1000.  BLV THE LWR VALUES LOOK BTR NOW.  SFC WINDS ARE
MOR ERLY OVR THE ERN PRTN OF THE CWA ERY THIS AFTN...PROVIDING BTR
SHEAR AND BTR CHCS FOR LRG HAIL.  LOOKING AHD...ETA IS STILL THE MDL OF
CHOICE AS IT HAS BEEN SIM PAST FEW RUNS AND SEEMS TO HAVE A BTR UPR
LO AND ASOCTD SFC LO PSTN THRU THU.  UPR LO OVR NRN NV AT MIDDAY WILL
MOV E ACRS NRN CO AND INTO NEB BY 12Z THU.  SFC LO WILL DVLP OVR NE CO
AND THEN MOV SLWLY INTO NEB AS WELL THRU THU MRNG.  THOSE SYNOPTIC
PSTNS AND THE RESULTING GOOD UVV AND MSTR WILL PRODUCE WDSPRD SHWRS OVR
NRN PRTNS OF THE CWA TNGT THRU WED NGT AND GRDLY SPRD S OVR THE REST OF
THE CWA.  ETA QPF WUD YIELD BTN 1 AND 3 INCHES TOTAL PCPN THRU WED
NGT...ESP TO THE N OF CYS AND SNY.  CAA ON BACKSIDE OF STORM SYS WILL
HELP INCRS NRLY WINDS WED NGT AND THU OVR THE CWA.  IN ADTN...TEMPS
COOL ENUF FOR A CHANGE TO SNOW WED NGT.  SNOW ACMLTNS FROM THE ETA AND
AVN OF 3 TO 7 INCHES SEEMS OVERDONE IN SE WY AND FOR NOW WILL JUST
MENTION ATHE CHG TO SNOW.  WX IMPRVMNT TAKES PLACE ON THU AS FILLING
UPR LO MOVS FRTHR E.  HWVR...BLO NORMAL TEMPS AND STG NRLY WINDS WILL
PERSIST.  PREFER THE COOLER FWC TEMPS.

.CYS...
WY...NONE.
NE...NONE.

WEILAND

In the hours before

Special weather statement, May 16, 4:55 PM MDT, 2 hours 10 minutes before
NEZ001-019-020-054-WYZ059-060-064>070-170059-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
455 PM MDT TUE MAY 16 2000

...A TORNADO WATCH HAS BEEN ISSUED FOR EAST CENTRAL AND PARTS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THROUGH 10 PM
MDT...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM
MDT...FOR EAST CENTRAL WYOMING AND PARTS OF SOUTHEAST WYOMING AND
THE WESTERN NEBRASKA PANHANDLE.

A WATCH FOR THAT AREA MEANS THAT WEATHER CONDITIONS ARE PRESENT FOR
THE FORMATION OF SEVERE THUNDERSTORMS WHICH MAY PRODUCE TORNADOES.

AT 445 PM...THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER NORTHERN
ALBANY COUNTY AND NORTHWEST PLATTE COUNTY.  THE STORMS WILL
CONTINUE TO DEVELOP AND MOVE TO THE NORTHEAST AT 25 MPH.

PEOPLE IN THE WATCH AREA SHOULD BE ALERT TO THE POSSIBILITY OF
SEVERE THUNDERSTORMS AND EVEN TORNADOES THROUGH THE EARLY EVENING.
WHEN A THUNDERSTORM APPROA6CHES...GO TO YOUR SAFE SHELTER AND AWAY
FROM WINDOWS.

WCJIN-WYSE-WYNE
DAUGHERTY

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:29 PM MDTSevere Thunderstorm WarningCYSPlatte31 min
May 16, 6:55 PM MDTSevere Thunderstorm WarningCYSGoshen50 min
May 16, 7:45 PM MDTSevere Thunderstorm WarningCYSGoshen45 min
May 16, 8:30 PM MDTSevere Thunderstorm WarningCYSGoshen45 min
May 16, 9:03 PM MDTTornado WarningCYSPlatte27 min
May 16, 9:15 PM MDTSevere Thunderstorm WarningCYSGoshen45 min
May 16, 10:00 PM MDTSevere Thunderstorm WarningCYSGoshen45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.